Smarter Decisions,
Better Care

UpToDate synthesizes the most recent medical information into evidence-based practical recommendations clinicians trust to make the right point-of-care decisions.

  • Rigorous editorial process: Evidence-based treatment recommendations
  • World-Renowned physician authors: over 5,100 physician authors and editors around the globe
  • Innovative technology: integrates into the workflow; access from EMRs

Choose from the list below to learn more about subscriptions for a:


Subscribers log in here


NSAIDs (including aspirin): Allergic and pseudoallergic reactions

INTRODUCTION

Nonsteroidal antiinflammatory drugs (NSAIDs), including aspirin (ASA), are associated with an array of adverse effects, ranging from mild gastritis to life-threatening allergic reactions. (See "Nonselective NSAIDs: Overview of adverse effects".)

The ingestion of NSAIDs can give rise to several allergic and "pseudoallergic" reactions, which develop within minutes to hours of administration. Allergic reactions are abnormal immunologic reactions to NSAIDs, while pseudoallergic reactions are nonimmunologic reactions that are believed to result from acquired alterations in the biochemical pathways upon which NSAIDs act.

The prevalence of allergic and pseudoallergic reactions to NSAIDs in the general population is not known. These reactions occur sporadically in both children and adults. Symptoms include rhinoconjunctivitis, bronchospasm, urticaria/angioedema, and anaphylaxis.

In addition to allergic reactions, there are various types of idiosyncratic adverse reactions to NSAIDs/ASA that are presumed or known to involve other types of immune mechanisms. These include, but are not limited to, aseptic meningitis, hypersensitivity pneumonitis, thrombocytopenia, interstitial nephritis, erythema multiforme, fixed drug eruptions, toxic epidermal necrolysis, Stevens-Johnson syndrome, erythema nodosum, maculopapular eruptions, and bullous leukocytoclastic vasculitis [1]. These types of reactions are discussed in various topic reviews. (See "Nonselective NSAIDs: Overview of adverse effects" and "Drug eruptions" and "Stevens-Johnson syndrome and toxic epidermal necrolysis: Pathogenesis, clinical manifestations, and diagnosis".)

The clinical manifestations of allergic and pseudoallergic reactions caused by NSAIDs/ASA will be reviewed here. The challenge protocols used by allergy specialists to evaluate and manage affected patients are presented separately. (See "Diagnostic challenge and desensitization protocols for NSAID reactions".)

                         

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Oct 2014. | This topic last updated: May 9, 2014.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2014 UpToDate, Inc.
References
Top
  1. Stevenson DD, Sanchez-Borges M, Szczeklik A. Classification of allergic and pseudoallergic reactions to drugs that inhibit cyclooxygenase enzymes. Ann Allergy Asthma Immunol 2001; 87:177.
  2. WARIN RP. The effect of aspirin in chronic urticaria. Br J Dermatol 1960; 72:350.
  3. Moore-Robinson M, Warin RP. Effect of salicylates in urticaria. Br Med J 1967; 4:262.
  4. Champion RH, Roberts SO, Carpenter RG, Roger JH. Urticaria and angio-oedema. A review of 554 patients. Br J Dermatol 1969; 81:588.
  5. Mathison DA, Lumry WR, Stevenson DD, et al. Aspirin in chronic urticaria and/or angioedema: Studies of sensitivity and desensitization. J Allergy Clin Immunol 1982; 69:135.
  6. Stevenson DD. Diagnosis, prevention, and treatment of adverse reactions to aspirin and nonsteroidal anti-inflammatory drugs. J Allergy Clin Immunol 1984; 74:617.
  7. Setkowicz M, Mastalerz L, Podolec-Rubis M, et al. Clinical course and urinary eicosanoids in patients with aspirin-induced urticaria followed up for 4 years. J Allergy Clin Immunol 2009; 123:174.
  8. Asero R. Multiple sensitivity to NSAID. Allergy 2000; 55:893.
  9. Sánchez-Borges M, Capriles-Hulett A. Atopy is a risk factor for non-steroidal anti-inflammatory drug sensitivity. Ann Allergy Asthma Immunol 2000; 84:101.
  10. Quiralte J, Blanco C, Castillo R, et al. Anaphylactoid reactions due to nonsteroidal antiinflammatory drugs: clinical and cross-reactivity studies. Ann Allergy Asthma Immunol 1997; 78:293.
  11. Berkes EA. Anaphylactic and anaphylactoid reactions to aspirin and other NSAIDs. Clin Rev Allergy Immunol 2003; 24:137.
  12. Blanca M, Perez E, Garcia JJ, et al. Angioedema and IgE antibodies to aspirin: a case report. Ann Allergy 1989; 62:295.
  13. Szczeklik A. Adverse reactions to aspirin and nonsteroidal anti-inflammatory drugs. Ann Allergy 1987; 59:113.
  14. Strom BL, Carson JL, Schinnar R, et al. The effect of indication on the risk of hypersensitivity reactions associated with tolmetin sodium vs other nonsteroidal antiinflammatory drugs. J Rheumatol 1988; 15:695.
  15. van der Klauw MM, Stricker BH, Herings RM, et al. A population based case-cohort study of drug-induced anaphylaxis. Br J Clin Pharmacol 1993; 35:400.
  16. Ross JE. Naproxen-induced anaphylaxis. A case report. Am J Forensic Med Pathol 1994; 15:180.
  17. Alkhawajah AM, Eifawal M, Mahmoud SF. Fatal anaphylactic reaction to diclofenac. Forensic Sci Int 1993; 60:107.
  18. Levy MB, Fink JN. Anaphylaxis to celecoxib. Ann Allergy Asthma Immunol 2001; 87:72.
  19. Fontaine C, Bousquet PJ, Demoly P. Anaphylactic shock caused by a selective allergy to celecoxib, with no allergy to rofecoxib or sulfamethoxazole. J Allergy Clin Immunol 2005; 115:633.
  20. Van Diem L, Grilliat JP. Anaphylactic shock induced by paracetamol. Eur J Clin Pharmacol 1990; 38:389.
  21. Leung R, Plomley R, Czarny D. Paracetamol anaphylaxis. Clin Exp Allergy 1992; 22:831.
  22. Settipane RA, Schrank PJ, Simon RA, et al. Prevalence of cross-sensitivity with acetaminophen in aspirin-sensitive asthmatic subjects. J Allergy Clin Immunol 1995; 96:480.
  23. Morales DR, Lipworth BJ, Guthrie B, et al. Safety risks for patients with aspirin-exacerbated respiratory disease after acute exposure to selective nonsteroidal anti-inflammatory drugs and COX-2 inhibitors: Meta-analysis of controlled clinical trials. J Allergy Clin Immunol 2014; 134:40.
  24. Doña I, Blanca-López N, Jagemann LR, et al. Response to a selective COX-2 inhibitor in patients with urticaria/angioedema induced by nonsteroidal anti-inflammatory drugs. Allergy 2011; 66:1428.
  25. Umemoto J, Tsurikisawa N, Nogi S, et al. Selective cyclooxygenase-2 inhibitor cross-reactivity in aspirin-exacerbated respiratory disease. Allergy Asthma Proc 2011; 32:259.
  26. Woessner KM, Simon RA, White A, Stevenson DD. Response to selective cyclooxygenase-2 inhibitor cross-reactivity in aspirin-exacerbated respiratory disease. Allergy Asthma Proc 2011.
  27. Stevenson DD, Simon RA, Zuraw BL. Sensitivity to aspirin and nonsteroidal antiinflammatory drugs. In: Middleton's allergy: Principles and practice, 6th ed, Adkinson NF, Yunginger JW, Busse WW, et al (Eds), Mosby, St Louis, MO 2003. p.1695.
  28. Wong JT, Nagy CS, Krinzman SJ, et al. Rapid oral challenge-desensitization for patients with aspirin-related urticaria-angioedema. J Allergy Clin Immunol 2000; 105:997.
  29. Simon RA. Prevention and treatment of reactions to NSAIDs. Clin Rev Allergy Immunol 2003; 24:189.